North Carolina, 2011Damaging Winds in North Carolina, September 30, 2011
September 30, 2011 · NWS RAH · 2 events in 2 counties and zones
A highly sheared environment, as well as strong lift associated with both an approaching cold front and upper level divergence were in place across the region. Even with marginal moisture/instability, isolated strong to severe thunderstorms were able to develop along the cold front, producing isolated wind damage and sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A highly sheared environment, as well as strong lift associated with both an approaching cold front and upper level divergence were in place across the region. Even with marginal moisture/instability, isolated strong to severe thunderstorms were able to develop along the cold front, producing isolated wind damage and sub-severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 30, 2:43 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 30, 2:43 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT FRI SEP 30 2011
.SYNOPSIS...
BEHIND A STRONG COLD FRONT CROSSING NORTH CAROLINA...CANADIAN HIGH
PRESSURE WILL BUILD INTO OUR REGION THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK...PROVIDING FOR MUCH COOLER TEMPERATURES.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 PM...
LATEST CONVECTIVE ALLOWING MODELS SHOWING A BIT MORE CONVECTION AND
CAPE VALUES EXCEEDING 1000 JOULES NEAR AND EAST OF HIGHWAY ONE BY
LATE AFTERNOON TO EARLY EVENING. OTHER CONVECTIVE PARAMETERS REMAIN
RELATIVELY UNCHANGED. 250 MILLIBAR DIVERGENCE LINES UP WELL WITH THE
850 MILLIBAR TROUGH... WHICH IS STILL FORECAST TO SHARPEN DURING THE
LATE AFTERNOON OVER THE COASTAL PLAIN. LATEST MODELS HAVE ALSO
SLOWED THE ADVECTION OF NEAR SURFACE DRY AIR FROM THE WEST. THE MASS
OF DRY AIR BELOW 7000 FEET WILL BE DIFFICULT TO OVERCOME AND ANY
LINE OF CONVECTION EXPECTED TO BE BROKEN. WILL HOLD RAIN CHANCES
AT NO HIGHER THAN 30 PERCENT. SEVERE THREAT CONTINUES TO BE
DAMAGING DOWNDRAFT GUSTS WITH HAIL A RISK IN ANY THUNDERSTORM THAT
DEVELOPS A SIGNIFICANTLY LARGE CORE. TIMING CONTINUES TO BE LATE
AFTERNOON TO MID EVENING... WITH THE THREAT EXITING TO THE EAST
THIS EVENING WITH THE 850 MILLIBAR TROUGH PASSAGE.
SKIES CLEAR BEHIND THE CONVECTION. GUSTS TO 20 MPH THIS AFTERNOON
WILL EXCEED 25 MPH NEAR SUNSET AND NOT SUBSIDE SIGNIFICANTLY UNTIL
PRIOR TO MIDNIGHT. GREENSBORO THICKNESSES FORECAST TO FALL TO 1325
METERS BY SUNRISE SATURDAY. IN NORTHWEST FLOW THIS IS LIKELY TOO
LOW. WITH SOME WIND PERSISTING OVERNIGHT... LOW TEMPERATURES MID 40S
NORTHWEST TO LOWER 50S EAST.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS OF 240 PM...
WINDS OF 25 TO 30 KNOTS AT 1000 FEET SATURDAY MORNING AND THIS
MOMENTUM SHOULD BE TAPPED BY MID MORNING. GUSTS APPROACHING 30 MPH
FOR MUCH OF THE DAY.
SOME AFTERNOON CUMULUS SHOULD NOT INTERFERE GREATLY WITH INSOLATION
SATURDAY. A DECENT GRADIENT OF THICKNESS ACROSS THE AREA SATURDAY.
AFTERNOON HIGH TEMPERATURES LOWER 60S NORTHWEST TO AROUND 68
SOUTHEAST. WINDS SUBSIDE SATURDAY NIGHT UNDER MOSTLY CLEAR SKIES BUT
LITTLE TO NO CALM FORECAST. TEMPERATURES AT SUNRISE RELATIVELY
UNIFORM NEAR 43 DEGREES.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 240 PM FRIDAY...
SUNDAY THROUGH MONDAY...THE MID/UPPER LEVEL LOW IS EXPECTED TO BE
LOCATED OVER CENTRAL PA BY 12Z SUNDAY. THE 12Z GFS IS QUICKEST WITH
THE LOW DIVING SOUTH AND ALSO DOES NOT BRING IT AS FAR SOUTH AS THE
12Z NAM AND 00Z ECMWF. WILL TREND MORE TOWARD THE SLOWER MOVEMENT OF
THE ECMWF...AS THE GFS TENDS TO MOVE THESE SYSTEMS OUT TOO QUICKLY.
ECMWF HAS THE H5 LOW DIVING SOUTH INTO SOUTH CENTRAL VA BY 12Z
MONDAY...AND LINGERS OVER VA THROUGH TUESDAY AFTERNOON. EXPECT BEST
CHANCES FOR PRECIPITATION...IF IT OCCURS...TO BE ACROSS THE NORTH
FROM 00Z MONDAY THROUGH 00Z TUESDAY. HAVE INCREASED POPS
SLIGHTLY ACROSS THE NORTH...HOWEVER HAVE KEPT THEM BELOW SLIGHT
CHANCE DUE TO LOW CONFIDENCE IN PRECIPITATION CHANCES. WITH THE
POSITION OF THE LOW FROM THE ECMWF AND THE INCREASED CHANCES OF
CLOUD COVER NORTH...WILL NOT CHANGE LOW TEMPS MUCH ON SUNDAY NIGHT
AND EXPECT THEM TO BE NEAR OR ABOVE MOS GUIDANCE VALUES IN THE
NORTH WHERE THE BETTER CLOUD COVERAGE IS EXPECTED.
MONDAY NIGHT THROUGH FRIDAY...EXPECT SURFACE HIGH TO START BUILDING
INTO THE AREA FROM THE WEST MONDAY EVENING AS THE MID/UPPER LEVEL
LOW BEGINS TO MOVE NORTHEAST AWAY FROM THE AREA. HAVE LOWERED TEMPS
A FEW DEGREES TUESDAY THROUGH WEDNESDAY...HIGHS IN THE LOW TO MID
70S AND LOWS IN THE UPPER 40S TO LOW 50S...AS THE SURFACE HIGH
SETTLES INTO THE AREA AND NNW SURFACE WINDS PREVAIL. SHOULD SEE A
SLIGHT WARMING TREND IN TEMPS BEYOND WEDNESDAY WITH HIGHS IN THE
MID 70S AND LOWS IN THE LOW TO MID 50S FOR THE REMAINDER OF THE
PERIOD AS THE UPPER LOW IS FORECAST TO MOVE AWAY FROM CENTRAL
NORTH CAROLINA. HAVE KEPT THE FORECAST DRY THROUGH FRIDAY...WITH
THE BEST CHANCE FOR PRECIPITATION...IF ANY WOULD OCCUR...MONDAY
NIGHT AS THE UPPER LEVEL TROUGH MOVES OFFSHORE. NUDGED POPS UP
SLIGHTLY IN THE NORTH AND ACROSS THE EAST...BUT KEPT THEM LOW
THROUGHOUT...BELOW SLIGHT CHANCE CURRENTLY.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 145 PM...
VFR CONDITIONS THIS AFTERNOON WILL DETERIORATE IN SPOTS THIS
AFTERNOON AND EVENING NEAR AND EAST OF HIGHWAY ONE WITH THE
DEVELOPMENT OF A FEW THUNDERSTORMS. EVEN IN SHOWERS... CEILINGS
MOSTLY VFR BUT VISIBILITIES BELOW 3 MILES IN SHOWERS. STRONG GUSTY
WINDS VICINITY OF SHOWERS. CONVECTION EXITS TO THE EAST WELL
BEFORE MIDNIGHT LEAVING MOSTLY CLEAR SKIES. NORTHWEST WINDS
TONIGHT WITH SOME GUSTS TO 20 MPH... WITH GUSTS SUBSIDING TOWARD
MIDNIGHT. VFR SATURDAY WITH GUSTS IN EXCESS OF 25 MPH BY 10 AM.
VFR CONDITIONS SATURDAY AFTERNOON INTO WEDNESDAY.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DJF
NEAR TERM...
SHORT TERM...
LONG TERM...KC
AVIATION...
Hazardous weather outlook, Sep 30, 1:02 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
202 PM EDT FRI SEP 30 2011
NCZ007-008-021>025-038>040-073>076-083-084-011815-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
202 PM EDT FRI SEP 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
NCZ009>011-026>028-041>043-077-078-085-086-088-089-011815-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-
HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
202 PM EDT FRI SEP 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR THIS AFTERNOON
THROUGH EARLY EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE
LOCALIZED DAMAGING WINDS. THE THREAT FOR A SEVERE STORM WILL BE
GREATEST BETWEEN 4 PM AND 6 PM ALONG THE HIGHWAY ONE CORRIDOR
INCLUDING RALEIGH...HENDERSON AND LAURINBURG...AND BETWEEN 6 PM
AND 10 PM ALONG AND EAST OF INTERSTATE 95 INCLUDING FAYETTEVILLE...
ROCKY MOUNT AND GOLDSBORO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 30, 2:47 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT FRI SEP 30 2011
NCZ008-025-026-041-302015-
DURHAM-FRANKLIN-GRANVILLE-WAKE-
347 PM EDT FRI SEP 30 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE...GRANVILLE...FRANKLIN
AND DURHAM COUNTIES THROUGH 415 PM EDT...
AT 347 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BETHESDA...OR ABOUT 8 MILES EAST OF DURHAM...MOVING NORTHEAST AT 20
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PURNELL.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3619 7864 3601 7845 3585 7878 3599 7891
TIME...MOT...LOC 1947Z 242DEG 17KT 3595 7875
ELLIS
Special weather statement, Sep 30, 3:44 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT FRI SEP 30 2011
NCZ075-084>086-302145-
HOKE-MOORE-RICHMOND-SCOTLAND-
444 PM EDT FRI SEP 30 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS SCOTLAND...RICHMOND...MOORE
AND HOKE COUNTIES THROUGH 545 PM EDT...
AT 442 PM EDT...DOPPLER RADAR INDICATED A SCATTERED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DIGGS TO 6 MILES EAST OF
ROCKINGHAM TO 2 MILES WEST OF SOUTHERN PINES...MOVING EAST NORTHEAST
AT 40 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...HOFFMAN...CAMP
MACKALL...AND...PINEBLUFF...ASHLEY HEIGHTS...AND...LAUREL HILL...
WAGRAM...BOWMORE...SILVER CITY...AND...RAEFORD.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3477 7964 3480 7968 3480 7990 3520 7940
3528 7927 3529 7920 3527 7922 3520 7912
3517 7915 3517 7910 3513 7911 3505 7909
3496 7903 3478 7958
TIME...MOT...LOC 2042Z 250DEG 36KT 3498 7961 3482 7985
MWSSpecial weather statement, Sep 30, 3:50 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT FRI SEP 30 2011
NCZ024-025-040-041-302145-
CHATHAM-DURHAM-ORANGE-WAKE-
450 PM EDT FRI SEP 30 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE...ORANGE...DURHAM AND
CHATHAM COUNTIES THROUGH 545 PM EDT...
AT 450 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
JORDAN LAKE...OR ABOUT 10 MILES WEST OF CARY...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CARPENTER...AND...NEW
HILL...APEX...AND...MORRISVILLE...CARY...LAKE WHEELER...GARNER...
AND...RALEIGH.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3608 7879 3607 7879 3608 7870 3596 7841
3594 7839 3593 7836 3578 7846 3556 7869
3565 7920 3608 7908
TIME...MOT...LOC 2050Z 274DEG 21KT 3576 7896
KRRSpecial weather statement, Sep 30, 3:54 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT FRI SEP 30 2011
NCZ009>011-026>028-302145-
EDGECOMBE-FRANKLIN-HALIFAX-NASH-VANCE-WARREN-
454 PM EDT FRI SEP 30 2011
...SCATTERED THUNDERSTORMS WILL MOVE AFFECT FRANKLIN... WARREN...
NASH... AND HALIFAX COUNTIES THROUGH 600 PM...
AT 451 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LOUISBURG TO INGLESIDE... ...MOVING EAST AT 25 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED OVER FRANKLINTON... MOVING EAST AT 25 MPH.
THESE STORMS WILL CONTINUE TO AFFECT AREAS FROM LOUISBURG AND BUNN
EAST TO CASTALIA... RED OAK... AND ARCOLA THROUGH 600 PM.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS TO 40 MPH.
OCCASIONAL LIGHTNING.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3608 7731 3600 7740 3591 7734 3584 7735
3589 7810 3608 7855 3617 7850 3623 7851
3655 7818 3655 7811 3655 7790 3651 7788
3649 7764 3641 7754 3632 7757 3633 7744
3624 7737 3622 7738 3616 7727 3611 7722
TIME...MOT...LOC 2051Z 249DEG 22KT 3613 7826
BADGETTThunderstorm Wind, Scotland
- When
- September 30, 4:11 PM EST to 4:13 PM EST
- Where
- Scotland County, 2.99 mi NNW of Elmore to 2.19 mi SE of Scotch Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.860, -79.520
A couple of trees were blown down along a swath from near Laurel Hill to near Wagram.
Thunderstorm Wind, Wayne
- When
- September 30, 6:23 PM EST
- Where
- Wayne County, 0.69 mi N of (Gsb)seymour Johnson
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.340, -77.970
A 51 knot gust was measured at Seymour Johnson Air Force Base in Goldsboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, September 30, 20111 death · 55 kt wind · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 30, 20115 events
- Waterspout in South Atlantic Coastal Waters, September 30, 20112 events
- Waterspouts in Gulf of Mexico, September 30, 20112 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 30, 20112 events
- Hail in Nevada, September 30, 20110.75 in hail · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 30, 20111 event
- Damaging Wind in Nevada, September 30, 201155 kt wind · 1 event
- Hail in Indiana, September 30, 20110.75 in hail · 1 event
- Damaging Wind in North Carolina, September 30, 2011$2,000 · 50 kt wind · 1 event
- Hail in South Carolina, September 30, 20110.88 in hail · 1 event
- Hail in North Carolina, September 30, 20110.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344829, 344830.